Hail, Edwards
- When
- May 12, 5:50 PM CST
- Where
- Edwards County, 7.97 mi WSW of Rocks Spgs
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 29.970, -100.340
A thunderstorm produced quarter size hail about halfway between Hwy 377 and CR674.
A cold front moved through South Central Texas and developed isolated thunderstorms. One of these storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved through South Central Texas and developed isolated thunderstorms. One of these storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 12, 2:13 PM CST, 3 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 313 PM CDT THU MAY 12 2016 .SHORT TERM (Tonight through Friday Night)... Main highlight will be the 20-40% rain and thunderstorm chances through the period as a weak front and disturbances pass over the region. Temperatures will slightly above normal for lows and near normal for highs. A mesoscale boundary moved through the region earlier this morning from a decaying MCS complex from North Texas. This boundary has made it mostly through the region without much shower/storm regeneration as its timing was just such that instability was not high enough and the capping in place was just strong enough. A few new showers have developed across Williamson and Travis over the past hour as the NW H5 flow is aiding in some ventilation due to weak embedded shortwaves traversing the area. renewed cumulus is developing near SJT and this area could regenerate some activity through the late afternoon and shift into portions of the Hill Country. Overall coverage is not expected to be great and have kept values at 40% or less through 7pm. By tonight, the continued NW H5 flow and embedded waves could further promote shower generation along a weak front that sits across the Edwards Plateau. H7-H5 lapse rates will be steep overnight so some showers could grow upscale into thunderstorms and possibly cluster given some organizing deep layer shear. Activity should decrease into sunrise. Additional development of showers/storms should occur near this frontal zone Friday between San Antonio and Austin into the Hill Country and eastern plains. Storms could be locally strong with small hail possible Friday afternoon. && .LONG TERM (Saturday through Thursday)... A wet pattern is shaping up for late weekend and again into mid next week with several rounds of rain and storms likely. Temperatures will remain elevated during the mornings given the high dewpoints and near average in the afternoon (mid/upper 80s). Saturday morning may start similar to this morning with a complex developing across north Texas and shifting south towards the north I-35 corridor into the Hill Country. This trend will need to be watched for potential higher rain chances needing to be introduced. The overall pattern this weekend will feature a deeper trough across the central plains and Mississippi River Valley placing our region in NW flow. Embedded impulses within the NW flow will support several round of shower and storm chances in combination with diurnal instability growth each afternoon. A stronger perturbation is modeled to cross the region Sunday with a second one late sunday into Monday morning. There is good agreement between the EC/GFS of this signal and have placed at least 50-60% rain/storm chances late weekend into early Monday. A stronger wave will shift across north Texas Wednesday that is also suggestive of potential heavy rain period. The EC is more progressive with this feature and moves the rain out quicker by Thursday while the GFS is slightly slower in shifting the forcing through. Both Sunday into Monday and Wednesday timeframe will need to be watched for stronger storms as well as heavy rainfall potential. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 68 83 67 87 67 / 30 30 10 30 20 Austin Bergstrom Intl Airport 67 84 65 86 66 / 30 30 10 30 20 New Braunfels Muni Airport 68 86 66 88 67 / 30 30 10 30 20 Burnet Muni Airport 66 82 66 85 64 / 40 30 10 30 20 Del Rio Intl Airport 70 86 70 87 70 / 40 10 10 30 40 Georgetown Muni Airport 66 85 66 84 64 / 40 30 10 30 20 Hondo Muni Airport 69 87 66 87 67 / 30 20 10 30 20 San Marcos Muni Airport 68 85 66 86 66 / 30 30 10 30 20 La Grange - Fayette Regional 69 86 67 85 68 / 30 30 10 20 10 San Antonio Intl Airport 70 84 68 86 68 / 30 20 10 30 20 Stinson Muni Airport 71 87 68 89 69 / 30 20 10 30 20 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...17 Synoptic/Grids...Allen Public Service/Data Collection...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 509 AM CDT THU MAY 12 2016 TXZ171>173-183>194-202>209-217>225-228-131200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 509 AM CDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY. IF THUNDERSTORMS DO DEVELOP...SOME MAY BE STRONG WITH HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER INFORMATION TO THE NATIONAL WEATHER SERVICE IF STORMS DEVELOP.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
259 PM CDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM TSTM WND DMG 5 W LEESVILLE 29.39N 97.83W
05/11/2016 GONZALES TX UTILITY COMPANY
POWER POLES BROKEN AND TRAILER FLIPPED DUE TO WIND NEAR
THE INTERSECTION OF LAKEY ROAD AND FM 117.
&&
EVENT NUMBER EWX1600359SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
626 PM CDT THU MAY 12 2016
TXZ184-202-130015-
EDWARDS TX-KINNEY TX-
626 PM CDT THU MAY 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDWARDS AND
NORTHEASTERN KINNEY COUNTIES UNTIL 715 PM CDT...
AT 623 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES EAST OF CARTA VALLEY...OR 18 MILES SOUTHWEST OF ROCKSPRINGS...
MOVING SOUTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL BE CROSSING RM674 SOUTHWEST OF ROCKSPRINGS AND
REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN EDWARDS AND
NORTHEASTERN KINNEY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2993 10041 2978 10003 2975 10002 2974 10003
2972 10002 2971 10005 2969 10004 2949 10028
2982 10059
TIME...MOT...LOC 2323Z 305DEG 25KT 2981 10040The Laughlin AFB radar (KDFX), 78 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
2 hail. Local standard time, as filed.
A thunderstorm produced quarter size hail about halfway between Hwy 377 and CR674.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633894, 633895.